Birth Control Pills and Weight

From the WebMD Archives

Q: Is it true you’re likely to gain weight after going on birth control pills?

A: Sorry, but if the numbers on the scale are higher than you’d like, you probably can’t blame that little blister pack.

"On average, for women on birth control pills, as many will lose weight as will gain weight," says Vanessa Dalton, MD, MPH, an assistant professor of obstetrics and gynecology at the University of Michigan Health System.

Although some women gain weight while on the pill, it’s hard to say whether the pill is actually the culprit. "Women do tend to gain weight over time, and they may be blaming the pill when it’s really not the reason," says Dalton. "They may be exercising less, or they’ve changed their diet in some way. Even if the pill does cause a few individuals to gain weight, we’re talking about a pound or two, not 15 or 20."

One exception is the birth control shot Depo-Provera. "Depo probably does cause people to gain a little weight. Exactly why is unclear," Dalton says. The shot may increase fluid retention as well as appetite, she adds. So if you’re having weight issues, think about whether Depo should be your birth control of choice.

 

 

 

WebMD Magazine - Feature Reviewed by Michael W. Smith, MD on March 01, 2008
© 2010 WebMD, LLC. All rights reserved.